NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 26, 2015
High Blood Pressure
Low blood pressure
I am taking two medication to treat my high blood pressure. I was getting light headed, dizzyness and fainting. My family doctor reduced the dosage of one of my medications. Cut the dose in half. I have still been getting those symptoms but not as often. When I was at work a few times I was dizzy all day and when I got home from work I took my blood pressure. Once it was 99/52 and another time it was 100/63. Today I can feel that my blood pressure is very low. Is there any thing that I can do to raise my blood pressure in a hurry so when I feel that my blood pressure is low that I can do or eat to raise my blood pressure at that time?
It is difficult to give specific advice without having all the data, but a few points can be made:
A blood pressure of 100/63 is too low when it causes symptoms. You should consider cutting one of your medications out. You may benefit from 24 h ambulatory blood pressure monitoring. A 24 h tracing would help determine what your average blood pressure is and could help prescribe a better medication regimen. It can also determine if you have truly unstable blood pressures. If your blood pressure is unstable, going form high to low in a short time, you will need a thorough work-up and autonomic testing.
Possible cause for unstable blood pressure include diabetes, advanced age, amyloidosis or diseases of the nervous system
It is usually not a good idea to try to regulate your blood pressure on a minute by minute basis. Eating salt or taking a drug like midodrine can raise blood pressure in the short term, but this is not a permanent solution to your problem.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati